Hail, Elko
- When
- May 16, 5:00 PM PST to 5:10 PM PST
- Where
- Elko County, 0.52 mi E of Oasis
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.030, -114.470
Golf ball size hail was reported by the public from a supercell thunderstorm.
On May 16th and 17th, 2018 an upper level trough moved across northern Nevada, which produced showers and thunderstorms region wide. A few of the stronger storms became supercells over northeastern Nevada and produced hail, flash flooding, and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
On May 16th and 17th, 2018 an upper level trough moved across northern Nevada, which produced showers and thunderstorms region wide. A few of the stronger storms became supercells over northeastern Nevada and produced hail, flash flooding, and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at May 16, 1:00 PM PST, 4 hours earlier.
Area Forecast Discussion National Weather Service Elko NV 200 PM PDT Wed May 16 2018 .SYNOPSIS...A closed low is moving across NV and CA today bringing showers and thunderstorms to the region. A few cell can be strong today. Unsettled weather will continue across the region through Memorial Day. && .SHORT TERM...Today through Friday. A closed low is currently moving across NV and CA bringing moisture and instability to the region. This is causing showers and thunderstorms to western NV. The dynamics of the system are favorable that stronger thunderstorms can from during the daytime hours. Humboldt County has the best chance to receive the stronger storms with Lander and Eureka counties having a smaller chance. The main threat from the storms will be brief heavy downpours, gusty outflows, and hail. Thursday will see the system moving further to the east with the trough axis over the center of NV. Thunderstorms will reoccur with an area stretching over eastern NV. Elko County and northern lander, Eureka, and White Pine counties has the best chance to see stronger storms. The main threat will be gusty outflow winds, brief downpours, and hail. High temperatures will range from the mid 60s to around 70 degrees. Low temperatures will range from the mid 30s to the mid 40s. .LONG TERM...Friday night through next Tuesday. Low pressure will slowly move eastward exiting into Utah on Friday. There will still be plenty of moisture on the backside of the low to generate showers and thunderstorms during the afternoon and evening on Friday. Shower coverage looks to lighten some on Saturday, but is short lived as the next system quickly approaches from the Pacific Northwest on Sunday. This will keep showers and thunderstorms probable through at least the middle of next week as the system slowly moves through the Great Basin. Temperatures will be near normal, with High temperatures will ranging from the mid 60s to the mid 70s. Low temperatures will range from the mid 30s to the mid 40s. && .AVIATION...A storm system will bring scattered showers and thunderstorms across north central Nevada through this evening. Some of the stronger thunderstorms will contain erratic and gusty winds and small hail. KWMC and KBAM will be most affected by this weather disturbance. Thunderstorm threat will translate eastward into northern and central Nevada on Thursday affecting all terminals. Occasional VIS and CIGS restrictions are expected as heavier showers/thunderstorms move over airport locations. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 99/99/93
Hazardous Weather Outlook National Weather Service Elko NV 233 AM PDT Wed May 16 2018 NVZ030-031-033>041-170945- Humboldt County-Northern Elko County-Southeastern Elko County- Ruby Mountains/East Humboldt Range-White Pine County- Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwestern Elko County-South Central Elko County- Northwestern Nye County-Northeastern Nye County- 233 AM PDT Wed May 16 2018 This hazardous weather outlook is for portions of Nevada...north central Nevada...northeast Nevada...northwest Nevada and south central Nevada. .DAY ONE...Today and Tonight. Another low pressure system will be moving in off the Pacific today. Showers and thunderstorms will redevelop across much of northern and central Nevada. Some of these storms could be strong over northwest Nevada. Winds will be breezy over central Nevada. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Low pressure will move across Nevada on Thursday. Showers and thunderstorms will redevelop across much of northern and central Nevada. The strongest storms are expected to occur between Battle Mountain and Elko. The unsettled weather pattern will continue through early next week. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report precipitation totals and any significant weather phenomena such as strong winds or hail and any storm damage. LW
Special Weather Statement
National Weather Service Elko NV
408 PM PDT WED MAY 16 2018
NVZ031-033-039-162345-
Southeastern Elko County-Northern Elko County-South Central Elko
County-
408 PM PDT WED MAY 16 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ELKO COUNTY...
At 406 PM PDT, a strong thunderstorm was located 15 miles southwest
of Oasis, moving northeast at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Oasis and Silver Zone Pass including portions of I-80 from Pequop
Summit to Silver Zone Pass.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4072 11444 4079 11467 4123 11446 4104 11404
4100 11404
TIME...MOT...LOC 2306Z 216DEG 21KT 4083 11459
DLWSpecial Weather Statement
National Weather Service Elko NV
421 PM PDT WED MAY 16 2018
NVZ031-033-039-170000-
Southeastern Elko County NV-Northern Elko County NV-
South Central Elko County NV-
421 PM PDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
500 PM PDT...
At 421 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Oasis, moving northeast at 15 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Oasis and Silver Zone Pass.
LAT...LON 4073 11434 4085 11461 4124 11443 4105 11404
4098 11404
TIME...MOT...LOC 2321Z 227DEG 15KT 4088 11440
SHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
442 PM PDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM TORNADO 14 N GOLCONDA 41.15N 117.52W
05/11/2018 HUMBOLDT NV TRAINED SPOTTER
SPOTTER SAW TORNADO TOUCH DOWN AND WENT OVER
DIRT ROAD. TORNADO WENT BACK UP INTO CLOUD
QUICKLY. OCCURRED IN A RURAL LOCATION WITH
NO DAMAGE.
&&
JRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
444 PM PDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM TORNADO 10 SE GOLCONDA 40.84N 117.34W
05/11/2018 HUMBOLDT NV PUBLIC
SPOTTER SAW THE FUNNEL CLOUD PICKING UP
DEBRIS FROM THE GROUND IN AN OPEN FIELD. THE
ESTIMATED WIDTH OF THE TORNADO WAS
APPROXIMATELY 25 YARDS. THIS OCCURRED IN A
RURAL LOCATION - NO DAMAGE.
&&
JRMSpecial Weather Statement National Weather Service Elko NV 559 PM PDT WED MAY 16 2018 NVZ037-040-170145- Northwestern Nye County NV- Southern Lander County and Southern Eureka County NV- 559 PM PDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LANDER AND NORTHWESTERN NYE COUNTIES UNTIL 645 PM PDT... At 559 PM PDT, Doppler radar was tracking a strong thunderstorm 12 miles southwest of Kingston, moving northeast at 15 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Kingston. LAT...LON 3902 11735 3917 11742 3932 11715 3908 11700 TIME...MOT...LOC 0059Z 243DEG 11KT 3913 11729 SH
Special Weather Statement National Weather Service Elko NV 600 PM PDT WED MAY 16 2018 NVZ037-170145- Southern Lander County and Southern Eureka County NV- 600 PM PDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LANDER COUNTY UNTIL 645 PM PDT... At 600 PM PDT, Doppler radar was tracking a strong thunderstorm 14 miles south of New Pass Summit, moving northeast at 10 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Railroad Pass. LAT...LON 3923 11748 3936 11758 3951 11737 3932 11718 TIME...MOT...LOC 0100Z 244DEG 8KT 3932 11745 SH
The Salt Lake City radar (KMTX), 171 km away, was scanning. The volume nearest the first event began at 00:59 UTC.
4 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Golf ball size hail was reported by the public from a supercell thunderstorm.
Significant hail to around quarter size accumulated to a depth of 1 to 3 inches. The hail covered roads and caused minor tree leaf damage. It is estimated some stones may have reached 1.25 in diameter.
NWS employee reported hail around dime size, with some stones the size of quarters. Another report from the public also indicated quarter size hail in the same area.
The public reported nickel size hail. Photos showed significant hail accumulation impacting SR 225 north of Elko, Nevada.
Flash flooding covered parking lots in the area.
Flooding videos and photos show flash flooding on Last Chance Road in Elko, Nevada. Possible minor road damage or erosion.
Mesonet station, ALRN2, Antelope Lake RAWS was impacted by a thunderstorm outflow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2018Every state in 2018This day in weather historyWarnings in Nevada, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751560, 751573, 751574, 751575, 751579, 751580, 751576.